Ohio, 2017

Flash Flood and Flood in Ohio, June 23, 2017

June 23, 2017 · NWS CLE · 2 events in 2 counties and zones

As a cold front moved east toward the region on the morning and afternoon of the 23rd it interacted with an anomalously moist airmass associated with the remants of Tropical Storm Cindy over the Mississippi River Valley. Numerous showers and a few thunderstorms developed as a result.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$70,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

As a cold front moved east toward the region on the morning and afternoon of the 23rd it interacted with an anomalously moist airmass associated with the remants of Tropical Storm Cindy over the Mississippi River Valley. Numerous showers and a few thunderstorms developed as a result. A nearly stationary axis of focused heavy rainfall occurred over North Central Ohio causing flash flooding during the late morning and afternoon hours of the 23rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 23, 10:34 AM EST, 51 minutes earlier.

Area forecast discussion, Jun 23, 10:34 AM EST, 51 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
1134 AM EDT Fri Jun 23 2017

.SYNOPSIS...
A cold front will move east through the area from late this
morning through the afternoon. A broad trough of low pressure
will then remain over the region through the weekend. High
pressure at the surface will begin to move in from the west
Monday night into Tuesday. An upper-level ridge will then be
centered over the Lower Great Lakes by Wednesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Made tweaks to precip chances through the evening hours and have
added the mention of heavy rainfall for southeast half of the
area. Seeing precip rates spike over the last hour after areas
of storms have merged. Will monitor closely as rainfall/flooding
will be the primary concern with efficient storms and some
training.

Original...
Showers are affecting southern and western portions of the CWA
and are moving to the east-northeast. Look for these showers
and a few storms to continue to expand in coverage as the march
across the CWA. A period of dry weather for many is expected
behind this initial wave of precipitation, except for perhaps
northwest Ohio.

A cold front will move in from the west this afternoon,
triggering additional showers and storms. The front will be
fairly slow moving and storm motion will be just 30 degrees or
so from parallel to the front. This will mean the chance for
some training thunderstorms, which could lead to some flooding.
Additionally, there remains a slight possibility that some
storms that develop along this front during the afternoon could
become strong to severe. This will greatly depend on the amount
of clearing that is present ahead of the cold front. While there
is plenty of moisture, extensive cloud cover and limited
instability are two inhibiting factors. The best chance for any
strong/severe storm is across central and eastern parts of the
CWA. Strong winds and hail would be the primary severe threats.

As the cold front moves through, just a few scattered showers
are expected in its wake into the overnight hours. High
temperatures this afternoon should rise to the upper 70s in most
locations. Lows tonight will fall to the upper 50s across
western areas as well as across inland northwest Pennsylvania and
the lower 60s elsewhere.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
A broad upper-level trough will hang around the region right on
through Monday. A very weak short-wave ridge embedded within
the large scale trough will move over the area Saturday. With
drier air in place we shouldn't see much in the way of
precipitation, but can't completely rule out a spotty shower
during the afternoon near the lakeshore. Still too much
uncertainty to go any higher than a slight chance across a
limited area, but will have to monitor this for future updates.

A shortwave trough will move in from the west late Saturday
night into Sunday. This will bring a chance for some showers to
far northern areas Sunday morning. As we head into Sunday
afternoon, a second shortwave trough will move in from the
west, bringing the threat for a few showers southward across
much of the CWA.

The main trough will finally begin to move east through the area
Monday. This will mean another shot at some precipitation
throughout the day Monday. High temperatures will cool a bit
each day from Saturday through Monday. Saturday's highs will be
in the middle 70s for most locations, with highs likely not
getting out of the 60s for many areas by Monday.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
Upper level trough finally shifts east of the area on Tuesday with
high pressure building into the Ohio Valley. Will keep a low chance
of showers in the forecast on Tuesday but removed the mention of
thunderstorms given the shallow moisture depth and fairly stable
conditions by that point. Removed the lingering low pop from Tuesday
night as the flow on Lake Erie backs around to the southwest and any
lingering showers should be focused out over the lake.

Temperatures will climb back towards normal by mid-week as a weak
ridge builds aloft. Shortwave energy moving through the flow aloft
could bring the next chance of showers and thunderstorms to the area
as early as Thursday.

&&

.AVIATION /12Z Friday THROUGH Tuesday/...
Rain will continue to fill in across the area as a cold front
approaches and interacts with a very moist airmass. IFR ceilings
are in place at all terminals except ERI with heavy rain
showers frequently dropping visibilities to around 1 mile.
Thunderstorms are starting to increase in coverage across NW
Ohio at 12Z and will fill in as they spread east with all
terminals likely to see thunderstorms with periods of heavy rain
into this afternoon. Ceilings will gradually improve to MVFR,
especially on the back side of the rain as early as 20Z near
TOL, with rain slowly ending from northwest to southeast. Much
drier air will spread in from the northwest tonight with clouds
scattering out in NW Ohio and along the lakeshore.

OUTLOOK...Chance of brief MVFR in showers Sunday into Monday
with a cold front and trough aloft.

&&

.MARINE...
Southwest winds of 15 to 20 knots will continue into this afternoon
before shifting to the west as a cold front moves through. The
offshore flow will keep the higher waves of 3 to 5 feet in the open
waters. There is some chance that waves may creep up in the
nearshore waters behind the front on the far east end of the lake
behind the front but winds are expected to drop off as they shift to
the west/northwest.

A series of cold fronts will move south across the lake over the
weekend as a slow moving trough sets up across the Great Lakes.
Unsettled conditions with brisk westerly winds expected at times
into early next week. A Small Craft Advisory may be needed at times,
especially on the east half of the lake on Sunday. High pressure
will finally build into the Ohio Valley on Tuesday night with winds
shifting offshore.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Mottice
NEAR TERM...Mottice/Oudeman
SHORT TERM...Mottice
LONG TERM...KEC
AVIATION...KEC
MARINE...KEC
Hazardous weather outlook, Jun 23, 3:20 AM EST, 8 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
420 AM EDT Fri Jun 23 2017

LEZ061-142>149-162>169-240830-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
420 AM EDT Fri Jun 23 2017

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-240830-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie-
420 AM EDT Fri Jun 23 2017

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and Tonight.

Periods of heavy rain through today could lead to localized flooding.
Additionally, storms this afternoon ahead of the cold front have the
potential to become strong to severe with gusty winds and hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 23, 9:39 AM EST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CLEVELAND OH
1039 AM EDT FRI JUN 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     LIGHTNING        BOWLING GREEN           41.38N 83.65W
06/22/2017                   WOOD               OH   PUBLIC

            *** 1 INJ *** A TREE TOPPLED DURING A THUNDERSTORM AT A
            GOLF CORSE AND FELL ON GOLF CART. ONE PERSON WAS PINNED
            IN THE GOLF CART AND HAD TO BE CUT OUT AND WAS
            TRANSPORTED TO A NEARBY HOSPITAL. CORRECTED LOCATION.

0540 PM     TSTM WND DMG     5 W GENOA               41.51N 83.46W
06/22/2017                   WOOD               OH   LAW ENFORCEMENT

            SEMI TRUCK BLOWN OVER AT STATE ROUTE 163 AND STATE ROUTE
            420.

0541 PM     TSTM WND GST     MILLBURY                41.56N 83.43W
06/22/2017  M74.00 MPH       WOOD               OH   ASOS

            64 KNOT WIND GUST AT KTDZ.

0545 PM     TSTM WND DMG     WALBRIDGE               41.59N 83.49W
06/22/2017                   WOOD               OH   LAW ENFORCEMENT

            TREES DOWNED.

0601 PM     TSTM WND DMG     5 E OREGON              41.67N 83.32W
06/22/2017                   LUCAS              OH   PUBLIC

            TREE BRANCHES AND POWER LINES DOWNED. PIECES OF SHEET
            METAL WERE BLOWN ACROSS THE ROAD. CORRECTED TIME.

0602 PM     TSTM WND DMG     5 E OREGON              41.67N 83.32W
06/22/2017                   LUCAS              OH   PUBLIC

            POWER POLES DOWNED.

0604 PM     TSTM WND DMG     6 E OREGON              41.67N 83.30W
06/22/2017                   LUCAS              OH   PUBLIC

            TREES DOWNED IN JERUSALEM TOWNSHIP.

0610 PM     MARINE TSTM WIND 3 NNE RENO BEACH        41.70N 83.26W
06/22/2017  M52.00 MPH       LEZ143             OH   BUOY

            BUOY 45165 MEASURED A 45 KNOT MARINE THUNDERSTORM WIND
            GUST.

0630 PM     MARINE TSTM WIND 11 NNE RENO BEACH       41.81N 83.19W
06/22/2017  M38.00 MPH       LEZ162             OH   C-MAN STATION

            THLO1 MEASURED A 33 KNOT MARINE THUNDERSTORM WIND GUST.

&&

SEFCOVIC

The radar

The Cleveland radar (KCLE), 128 km away, was scanning. The volume nearest the first event began at 16:23 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Morrow

When
June 23, 11:25 AM EST to 4:30 PM EST
Where
Morrow County, 0.81 mi SW of Edison to 1.1 mi SE of Cardington
Cause
Heavy Rain
Property damage
$70,000
Reported by
Law Enforcement
Coordinates
40.563, -82.882

Showers and embedded thunderstorms began to move into the county around 1130 AM. Training of heavy rainfall led to flash flooding just after 2 PM. Numerous roads were closed as a result including State Routes 42 and 61. In addition, one rural roadway was washed out from flood waters. By 2 PM, the intensity of the rainfall decreased and flash flooding subsided by 5:30 PM.

Flood, Marion

When
June 23, 11:25 AM EST to 4:00 PM EST
Where
Marion County, 1.8 mi WSW of Owens to 1.81 mi SSW of Claridon
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.513, -83.183

Showers and embedded thunderstorms began to move into the county around 1130 AM. According to an observer rain gauge, 2.21 inches of rain fell within the first three hours of the event with 0.39 inch falling in a 15-minute period. This prolonged heavy rainfall led to flooding just after 12 PM. Many roads around the county experienced flooding; however, the severity was not great enough to necessitate the closure of any roadways. By 2 PM, the intensity of the rainfall decreased and flooding subsided by 5:30 PM.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2017Every state in 2017This day in weather historyWarnings in Ohio, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 700718, 700723.